Article Text

Download PDFPDF

Spontaneous spinal epidural haematoma due to polypharmacy including multiple antiplatelet agents
  1. Takahide Wada1,
  2. Taku Harada2,3,
  3. Keiichiro Ikeda2,
  4. Juichi Hiroshige2
  1. 1 Department of Neurology, Showa University Koto Toyosu Hospital, Tokyo, Japan
  2. 2 General Medicine, Showa University Koto Toyosu Hospital, Tokyo, Japan
  3. 3 Diagnostic and Generalist Medicine, Dokkyo Medical University Hospital, Tochigi, Japan
  1. Correspondence to Taku Harada, Division of General Medicine, Showa Medical University Hospital, 1-5-8 Hatanodai, Shinawagawa-ku, Tokyo 142-5555, Japan; hrdtaku{at}gmail.com

Statistics from Altmetric.com

An 84-year-old woman presented to the emergency department with sudden-onset severe low back pain and associated left leg numbness. The low back pain developed on waking up in the morning and was aggravated by movement. She denied any falls or trauma. Her medical history was significant for chronic kidney disease, diabetes, hypertension, myocardial infarction, peripheral arterial disease, Parkinson disease, spinal canal stenosis, lumbar spondylolisthesis and an overactive bladder. She was on 15 regular medications, including five antiplatelet agents (aspirin, clopidogrel, sarpogrelate, limaprost, alfadex and dipyridamole). The regimen was developed over time, with each specialist prescribing medication for each disease in the past. The regimen continued after her care was transitioned to a primary care centre. The muscle strength of both lower limbs progressed gradually from 3/5 to 1/5 while she was in the emergency department, and the anal reflex was negative. Emergency MRI revealed a hyperintense lesion that continued from the Th8 to Th12 level on a T2-weighted image (figure 1), and the patient was diagnosed with spontaneous spinal epidural haematoma (SSEH). On the same day, emergency haematoma removal and decompression were performed. The postoperative paralysis improved, and assisted walking was possible on postoperative day 20.

Figure 1

Sagittal T2-weighted MRI showed an elongated hyperintense lesion at the posterior epidural space from Th 8 to Th 12 (red arrow).

DISCUSSION

SSEH accounts for 1% of spinal space-occupying lesions, and occurs rarely with an estimated incidence of 0.1 in 100 000 per year.1 The risk factors for SSEH include arteriovenous malformations, anticoagulant use, coagulopathy, haemangioma, trauma, pregnancy, haemophilia and leukaemia, with anticoagulant use accounting for 17–30% of cases.1 The age of onset has a bimodal distribution, peaking at 15–20 years and 65–70 years.2 SSEH often presents with sudden-onset neck or back pain, nerve root symptoms and spinal cord compression symptoms depending on the spinal levels involved. Based on the rate of bleeding, neurological symptoms may be sudden or develop over several days.1 SSEH occurs more commonly at C6 and Th12 spinal levels.2 MRI is an essential investigation for diagnosis.

In this case, polypharmacy including multiple antiplatelet agents may have induced SSEH. Although this patient did not have any of the common risk factors including anticoagulant use, trauma, coagulopathy and spinal cord lesion, taking antiplatelet agents has also been reported to be a possible risk factor for developing SSEH.3 4 Furthermore, polypharmacy and adverse drug events (ADE) are closely related, and it is said that taking nine or more regular prescription drugs increases the risk of ADE to approximately 4–6 times the normal risk,5 regardless of age. Additionally, polypharmacy increases the potential for inter-drug interactions. This case highlights that not only anticoagulation but also the use of antiplatelet agents should be recognized as a risk factor for SSEH, especially in patients on polypharmacy. With an ageing and increasingly co-morbid population administered antiplatelet agents and/or anticoagulants and undergoing polypharmacy, the frequency of SSEH is expected to increase. The clinician must always review the patient’s medications, especially for patients undergoing polypharmacy.

REFERENCES

Footnotes

  • Contributors According to the definition given by the International Committee of Medical Journal Editors (ICMJE), the following individuals qualify for authorship based on their substantial contributions to the manuscript’s intellectual content: Taku Harada and Juichi Hiroshige, conception and design; Takahide Wada and Keiichiro Ikeda, acquisition of data; Takahide Wada and Taku Harada, patient management and interpretation of data. Furthermore, Takahide Wada and Taku Harada have participated in writing the manuscript. All authors have read the manuscript and approved submission. All authors have reviewed and agree with the content of this manuscript.

  • Funding This study did not receive any funding.

  • Competing interests None declared.

  • Patient consent for publication Not required.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.